Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 68, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 21, 2004, 2:29 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2004, 2:29 PM EDT (18:29 UTC)
- Expired
- Aug 21, 2004, 3:30 PM EDT
- In force
- 61 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 211829 SVROKX CTC007-009-011-211930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 229 PM EDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEW LONDON COUNTY IN SOUTHERN CONNECTICUT MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT SOUTHERN NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT * UNTIL 330 PM EDT * AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF COLCHESTER TO MILFORD...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EAST HAMPTON AROUND 235 PM ROCKLAND AND NORTH BRANFORD AROUND 240 PM BRANFORD AROUND 245 PM PONSET AND NORTH MADISON AROUND 250 PM CLINTON AND EAST HADDAM AROUND 255 PM KILLINGWORTH AROUND 300 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SATURDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. $$ LAT...LON 4171 7247 4111 7324 4134 7189 4203 7124
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 12:01 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 21, 12:01 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE UPTON NY 1201 PM EDT SAT AUG 21 2004 .SHORT TERM (TODAY)... UPPER TROUGH AXIS SEEN NICELY ON WV LOOP WILL SLIDE INTO THE NORTHEAST TODAY...WITH GOOD RRJ DYNAMICS ON SE CORNER. SURFACE FRONT...RUNNING NE-SW...THROUGH THE CATSKILL REGION INTO CENTRAL PA. FIRST WAVE WILL MOVE NE INTO NORTHERN NEW ENGLAND THIS AFTERNOON WITH THE SURFACE FRONT SLOWLY PUSHING SE. SURFACE FRONT IS PRIMARY FOCUS OF SHRA/TSRA ACTIVITY THIS MORNING...AND WILL CONTINUE TO BE THIS AFTERNOON AND EVENING. BIG QUESTION IS HOW QUICKLY THIS FRONT WILL PROGRESS EAST. SECONDARY WAVE DEVELOPMENT PROGGED FOR THIS AFTERNOON OVER OR JUST SOUTH OF LONG ISLAND MAY RETARD FRONTAL PROGRESS EASTWARD. BUT CONFIDENCE IS NOT HIGH ON TIME OF DEVELOPMENT AND WHERE THE FRONT MAY SLOW DOWN...SO WILL WAIT FOR 12Z RUNS AND RE-EVALUATE TIMING OF PRECIP EXIT. MAIN AREA OF CONCERN TODAY IS ORANGE COUNTY IN SOUTHEAST NEW YORK...WHICH RECEIVED GENERALLY BETWEEN 1 AND 3 INCHES OF RAINFALL WITH TSTMS YESTERDAY EVENING AND OVERNIGHT...AND LOCAL AMOUNTS RADAR ESTIMATED OF 3 TO 5 INCHES. ANOTHER 1 INCH...WITH LOCALIZED HEAVIER AMOUNTS IN CONVECTION...LOOKS TO BE VERY POSSIBLE THROUGH THE EARLY AFTERNOON FOR THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY AS THE MAIN AXIS OF RAIN SHIFTS EAST INTO THIS REGION BY 11 AM. IT MAY TAKE UNTIL AROUND NOON FOR THE CITY AND INTO THE AFTERNOON FOR POINTS EAST TO SEE ANY SUBSTANTIAL PRECIP AS THE SECONDARY WAVE DEVELOPS AND ENHANCES PRECIP ALONG THE COAST. ENVIRONMENT IS MARGINALLY UNSTABLE ACROSS CWA...AND LOW TO MID LEVEL SHEAR IS MODERATE TO HIGH. NOT EXPECTING TOO MUCH IN THE WAY OF SUNSHINE THIS MORNING...EXCEPT OVER EXTREME EASTERN AREAS. THIS SHOULD KEEP THE ENVIRONMENT FROM BECOMING AS UNSTABLE AS YESTERDAY...EXCEPT OVER EASTERN SECTIONS WHERE A MODERATELY UNSTABLE ENVIRONMENT MAY DEVELOP. ENOUGH WARMING AND HIGH DEWPOINTS THOUGH...SHOULD LEAD TO SOME STRONG TSTMS DEVELOPMENT THIS MORNING AHEAD OF THE FRONT N & W OF THE CITY...AND MORE LIKELY THIS AFTERNOON FROM THE CITY EAST. HEAVY DOWNPOURS AND WIND GUSTS UP TO 40 MPH POSSIBLE GIVEN THE HIGH PWS AHEAD OF THE FRONT AND 35-40 KT LOW LEVEL JET OVER THE AREA. WILL CONTINUE WITH CATEGORICAL POPS FOR TODAY...WITH REST OF FORECAST PRETTY MUCH ON TRACK. && .AVIATION... HEAVY SHOWERS AND SCT TSTMS WILL CONTINUE TO MOVE SLOWLY NE ALONG AND AHEAD OF A SLOWLY APPROACHING COLD FRONT. MVFR CIGS AND VSBY WILL PREVAIL...WITH OCCASIONAL IFR CIGS AND VSBY IN HEAVIER TSTMS LATE THIS MORNING INTO THIS AFTERNOON. COLD FRONTAL PASSAGE IS FORECAST FROM AROUND 21Z AT KSWF TO AROUND 01Z AT KGON...WHEN CONDITIONS WILL RAPIDLY IMPROVE. && .MARINE... S WINDS WILL CONTINUE TO SLOWLY INCREASE TO 20 TO 25 KT THIS MORNING AS THE SFC GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING WAVE. THIS WILL LEAD TO HIGHER SEAS...BY UP TO 2 FT...THAN PREVIOUSLY FORECAST...WHICH SHOULD PEAK BETWEEN 16Z AND 20Z. BECAUSE FREQUENT GUSTS TO 25 KT WILL ALSO OCCUR ACROSS EASTERN LI SOUND...I HAVE DECIDED TO ISSUE A SMALL CRAFT ADVISORY FOR THIS REGION. SEAS WILL SLOWLY SUBSIDE OVERNIGHT. AT THIS TIME...THE THINKING IS THAT BY AROUND 10Z TOMORROW MORNING...SEAS WILL SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA. && .HYDROLOGY...SHOWERS AND THUNDERSTORMS TODAY WILL LIKELY CONTAIN HEAVY DOWNPOURS. AT THIS TIME AM NOT EXPECTING WIDESPREAD FLOODING PROBLEMS ON AREA RIVERS AND STREAMS...AS BASIN AVERAGES SHOULD REMAIN 1.5 INCHES OR LOWER. ORANGE COUNTY WILL BE MAIN CONCERN WITH PREVIOUS HEAVY RAIN AND LOCALIZED AMOUNTS OF 1+ INCHES POSSIBLE WITH CONVECTION. HEAVIER DOWNPOURS MAY CAUSE LOCALIZED URBAN FLOODING ISSUES ACROSS REMAINDER OF REGION. && .PREVIOUS DISCUSSION... LONG TERM (TONIGHT THROUGH SATURDAY)... FOR TONIGHT...A MUCH COOLER AND DEFINITELY MUCH DRIER AIRMASS COMES IN BEHIND THE FRONT. DEWPOINTS WILL DROP LIKE A ROCK AFTER MIDNIGHT...AND SKIES WILL CLEAR OUT. NOT MUCH CHANGE TO THE FORECAST DURING THIS PERIOD. RATHER PLEASANT WEATHER IS EXPECTED...ESPECIALLY SUNDAY. A SECONDARY COLD FRONT IS PROGGED TO MOVE THROUGH LATE MONDAY AFTERNOON INTO MONDAY NIGHT...BUT GIVEN DRY AIRMASS IN PLACE AND A ALL UPPER SUPPORT STAYING IN NORTHERN NEW ENGLAND...WILL LEAVE FCST DRY. AS FAR AS THE REST OF THE WEEK GOES...WELL WARM BACK UP BUT REGION SHOULD STAY DRY. *****END OF PREVIOUS DISCUSSION**** && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ330-355-353-350. &&
Hazardous weather outlook, Aug 21, 4:26 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT SAT AUG 21 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-220926- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 426 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY A COLD FRONT TODAY. GIVEN THE TROPICAL AIRMASS IN PLACE...HEAVY DOWNPOURS ARE LIKELY. SIGNIFICANT PONDING OF WATER ON ROADWAYS IS LIKELY TODAY...ALONG WITH FLOODING OF UNDERPASSES AND LOW LYING AREAS. SMALL CREEKS AND STREAMS MAY EXPERIENCE RISES. THERE IS A SLIGHT CHANCE THAT A FEW THUNDERSTORMS COULD BECOME SEVERE THIS AFTERNOON...MAINLY ACROSS LONG ISLAND AND SOUTHEAST CONNECTICUT. THE MAIN THREAT WILL BE STRONG WIND GUSTS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR EASTERN LONG ISLAND SOUND AS WELL AS THE OCEAN WATERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...BUT IS NOT LIKELY.
In the hours before
Special weather statement, Aug 21, 11:17 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1117 AM EDT SAT AUG 21 2004 NYZ067-211615- ORANGE- 1117 AM EDT SAT AUG 21 2004 AT 1117 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES SOUTH OF MIDDLETOWN... MOVING NORTHEAST AT 40 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... HAMPTONBURG...SCOTCHTOWN...CHESTER...BULLVILLE AROUND 1125 AM... MAYBROOK AROUND 1135 AM... HEAVY RAINS FROM THIS THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. THIS AREA OF THUNDERSTORMS MAY DROP SMALL HAIL AND CAUSE WIND GUSTS UP TO 40 MPH.
Special weather statement, Aug 21, 12:37 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1237 PM EDT SAT AUG 21 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-212230- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 1237 PM EDT SAT AUG 21 2004 ...THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE EVENING HOURS... A VERY MOIST AND UNSTABLE ATMOSPHERE OUT AHEAD OF A SLOWLY APPROACHING FRONTAL BOUNDARY WILL SET THE STAGE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON ACROSS THE REGION. IT APPEARS THAT THERE WILL BE ENOUGH OF AN ATMOSPHERIC SET UP TO CREATE THE CONDITIONS NEEDED FOR SEVERE THUNDERSTORMS...PRODUCING STRONG DAMAGING WINDS AND POSSIBLE HAIL. THE THREAT OF THE SEVERE WEATHER WILL BEGIN ACROSS THE WESTERN SECTIONS OF THE AREA...OVER NORTHERN NEW JERSEY AND THE LOWER HUDSON VALLEY...THEN SHIFT TO THE SOUTH AND EAST AS THE AFTERNOON GOES BY. BE PREPARED TO TAKE IMMEDIATE ACTION IF SEVERE WEATHER DEVELOPS IN YOUR AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR THE WEATHER SITUATION THROUGH THE AFTERNOON AND ISSUE ADDITIONAL PRODUCT... SUCH AS A WARNING...IF NEEDED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Aug 21, 2:11 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 211 PM EDT SAT AUG 21 2004 CTZ005>007-009-010-NJZ003>006-011-NYZ069>076-212015- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-NORTHERN FAIRFIELD CT- NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN WESTCHESTER NY- QUEENS NY-RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHERN FAIRFIELD CT- SOUTHERN NEW HAVEN CT-SOUTHERN WESTCHESTER NY-UNION NJ- 211 PM EDT SAT AUG 21 2004 A BAND OF HEAVY RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS THE REGION THROUGH THE MID AFTERNOON HOURS. THIS BAND HAS A HISTORY OF PRODUCING VERY HEAVY RAINFALL THAT HAS CAUSED FLOODING IN AREAS OF POOR DRAINAGE...AND INTERSECTIONS. IN ADDITION...THUNDERSTORMS HAVE HAD REPORTS OF WINDS GUSTING PAST 50 MPH. THERE HAVE BEEN REPORTS OF TREES BEING DOWNED ASSOCIATED WITH THESE WINDS. THE BAND WILL CONTINUE ACROSS NORTHEAST NEW JERSEY...THE EXTREME LOWER HUDSON VALLEY...AND SOUTHWEST CONNECTICUT. THE BAND WILL SLOWLY SAG SOUTHEAST TOWARD THE NEW YORK METRO AREA BY 3 PM.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:20 PM EDT | Tornado Warning | OKX | Naugatuck Valley Planning Region | 25 min |
| Aug 21, 1:47 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 3 hr |
| Aug 21, 1:53 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region | 37 min |
| Aug 21, 2:05 PM EDT | Severe Thunderstorm Warning | OKX | Naugatuck Valley Planning Region | 25 min |
| Aug 21, 2:49 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 3 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.